Cutaneous drug reactions (overview)

Author: Prof. Dr. med. Peter Altmeyer

All authors of this article

Last updated on: 09.10.2021

Dieser Artikel auf Deutsch

Synonym(s)

Cutaneous drug reactions; drug rashes, skin allergies

Definition
This section has been translated automatically.

Adverse drug reactions with exanthematous or non-exanthematous skin reactions. In principle, any drug can cause any adverse drug reaction, with certain priorities depending on the clinical presentation.

Few widely used drugs are responsible for 90% of all UAW, e.g. acetylsalicylic acid, digoxin, anticoagulants, diuretics, antibiotics, glucocorticoids, cytostatics, antidiabetics. A prerequisite for cutaneous drug hypersensitivity is a stable association of a drug with a protein so that hapten-protein conjugates can be produced. A typical pathway could be the formation of such conjugates by keratinocytes (analogous mechanism to the contact allergic reaction). However, not all drugs in their native form are the actual allergen. Occasionally, metabolites are more reactive than the original substance (bioactivation).

Classification
This section has been translated automatically.

Depending on the clinical morphology according to the clinically defining leading efflorescences (e.g., patchy, papular, pustular, nodular, etc.) or according to their etiopathogenesis, cutaneous drug reactions can be classified as follows:

  • Drug exanthems
  • Non-exanthematic drug reactions

Drug exanthema classified according to predominant type of efflorescence

Macular drug exanthema

  • SDRIFE

Papular (maculo/papular) drug exanthema

Vesicular/bullous drug eruptions

Pustular drug exanthema (pustulosis)

Urticarial drug exanthema (see below Urticaria)

Angioedema

Various non-exanthematic drug reactions

Nodular drug reactions

  • Erythema nodosum
  • Bromoderma
  • Gingival hyperplasia

Pseudolymphoma

Light-provoked medicinal exanthema (see also light dermatoses; see also UV reactivation reaction)

Forms of purpura pigmentosa progressiva

Vasculitic drug exanthema

Dyschromias due to drugs

telangiectasias (e.g. due to the intake of nifedipine)

Skin manifestations due to cytostatic therapy

Skin manifestations due to biomodulators

  • Cytokines
  • Signal transduction inhibitors such as tyrosine kinase inhibitors, EGFR, BRAF, MEK kinase inhibitors
  • Hedgehog inhibitors
  • Immune checkpoint inhibitors

Skin necrosis

UAW of the hair

  • Effluvium (alopecia)

UAW of the nails

  • Beau-Reilsche's transverse furrows
  • Photoonycholysis
  • Onychomadesis
  • Brittle nails
  • Nail dyschromia
  • Melanonychia

Drug reaction, fixed: Usually singular or confined to a few foci, roundish, blue-red, sharply demarcated, livid red succulent erythema or plaques.

___________________________________________________________________________________________

Furthermore, drug reactions can lead to the initiation, worsening or therapy resistance of defined skin diseases. This concerns, for example: Acne vulgaris, erythema nodosum, lichen planus, lupus erythematosus, pemphigoid, bullous, pemphigus, photoallergic and phototoxic diseases (see below light dermatoses), porphyria, psoriasis vulgaris, urticaria, vasculitis.

Occurrence/Epidemiology
This section has been translated automatically.

Reliable epidemiological data on ADRs are not available. On average, a patient receives 10 different drugs during an inpatient hospital stay. The rate of side effects increases proportionally to the frequency of use. The number of ADRs is < 5% for the administration of < 6 drugs. With the administration of > 15 medications the rate is > 40%.

Remember! Approx. 3-5% of inpatient admissions are caused by drug side effects.

Etiopathogenesis
This section has been translated automatically.

The following types of ADRs can be identified according to their triggering mechanism:

  • Classical allergic reactions: Specific immune response against the medicinal product if it is a protein, oligopeptide or polysaccharide.
  • Autoimmune reactions: Triggered e.g. by penicillamine or vaccinations (see AEFI below).
  • Immunomodulatory effects: Activation of immunocompetent cells by the medicinal product (TNF-alfa induction - i.e. drug reactions by biomodulators - and occurrence of pseudoscleroderma by bleomycin).
  • Genetic enzyme abnormalities with disturbance of drug degradation: e.g. glucose-6-phosphate dehydrogenase deficiency; defects of N-acetyltransferase, slow acetylation, etc.
  • Intolerance reactions: non-allergic reactions with partly unknown mechanism, e.g. by:
  • Mediator release from mast cells: (tartrazine (?), antibiotics, muscle relaxants, opioids).
  • Influencing the metabolism of arachidonic acid: X-ray contrast agent, analgesics, anti-inflammatory drugs, food dyes (?), benzoates (?).
  • Complement activation (immunoglobulin aggregates, X-ray contrast media, protamine).
  • Kinin activation (local anaesthetics, ACE inhibitors).
  • Lymphocyte activation (ampicillin, hydantoin, release of neurotransmitters, erythrosine, glutamate)
  • Excitation of receptors of the autonomic nervous system (sulphites, glutamate, local anaesthetics).
  • Notice! The method of application of the drug plays an essential role in the frequency of sensitization! The risk of a drug reaction increases in the following order: peroral > intravenous > intramuscular > subcutaneous > topical!

From an etiopathogenetic point of view, one can basically divide into:

  • ADR Type A: Non-immunological (augmented - pharmacological-toxic) drug reactions, 70-80% of ADRs (predictable)
    • overdose
    • Known or unknown toxicity
    • Interactions
    • Teratogenicity;
  • ADR Type B: "Bizarre" hypersensitivity reaction to medicinal products; unexplained due to its pharmacological property; (unpredictable or unexpected) adverse drug reaction Such reactions occur only in specially predisposed patients. There are 2 different forms:
    • drug allergy (hypersensitivity is based on an immunological reaction (type I - type VI - extended according to Coombs and Gell; the T-cellular type IV drug reactions are additionally subdivided into types IVa-d; see below Immunological drug allergy)
    • Non-immunological drug hypersensitivity (an immunological - allergic - mechanism is not detectable:
    • Drug intolerance: typical symptoms of pharmacological action (toxicity) develop even at low doses, which are usually tolerated.
    • Drug adiosyncrasy: the symptoms differ from the pharmacological effect of the substance. Reactions with symptoms corresponding to allergic diseases are also called pseudoallergies.

Disclaimer

Please ask your physician for a reliable diagnosis. This website is only meant as a reference.

Authors

Last updated on: 09.10.2021